Interior Health warns of spike in cartfentanil-tainted opioids

Higher traces of carfentanil linked to spike in overdose cases

An increase in traces of carfentanil found in opioids in the province is being linked to a spike in overdose cases in March. (File photo)

A spike in carfentanil found in illicit drugs in the B.C. Interior is being linked with rising overdose rates, Interior Health warns.

Interior Health (IH) and the BC Coroners Service are urging anyone using or considering using drugs to take steps to prevent an overdose in the wake of an increase in cartfentanil detections in the IH region in March.

According to IH, it is unclear if specific substances are being laced with carfentanil, making it imperative to avoid use altogether or practice safe use

READ MORE: IH asks users to check drugs as carfentanil found in 15% of overdoses

READ MORE: Carfentanil found in 15% of overdose deaths in January: B.C. coroner

Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths across B.C. just in March where carfentanil was detected in the drugs used. Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region.

Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but is more concentrated and can be 100 times more toxic to humans, to the point where ingesting one or two grains can be fatal.

Adding to the problem and making it particularly dangerous, carfentanil is not detected by fentanyl strips used to test illicit drugs.

READ MORE: Kamloops gangster who controlled fentanyl market gets a decade in prison

READ MORE: B.C. opioid crisis to get same world-renowned treatment approach as HIV/AIDS

IH says people who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs. Anyone using illicit drugs is advised by IH to take the following steps to reduce the risk:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.

· Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.

· Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.

· Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.

READ MORE: Health Canada tightens marketing requirement for opioid prescriptions

READ MORE: Six-month implant newest option to treat addiction amid opioid crisis

· Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.

· If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.

· Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).

· Consider treatment options – talk with your health-care provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to support the health and well-being of people with substance use problems.


 

@Jodi_Brak117
jodi.brak@saobserver.net

Like us on Facebook and follow us on Twitter.

Just Posted

Man caught driving drunk with three young children in car

Multiple calls to RCMP for driver swerving back and forth on highway through Kootenay National Park

Jointly-hosted tea at museum

Strawberry Social 2 p.m. June 15th at museum grounds

The pen is mightier than the board

Local group of kids plans to put out regular newsletter as fundraising initiative

Celebrate Pride in the Park at 2nd annual event

Weekend of festivities June 14-15th

Ambushed with honour

Mike Gray receives Rotary’s highest honour in surprise presentation at Horsethief pub anniversary

VIDEO: Sexting teens at risk of depression and substance abuse, Canadian study says

Use of alcohol, cigarettes and marijuana were also found to be associated with sexting

B.C. high school withdraws notices for temporary dress code

Parents previously told the Interior News they felt there was inadequate consultation over the rules

VIDEO: Toronto Raptors announcer credited with calming crowds after shooting

Matt Devlin, the Raptors’ play-by-play announcer since 2008, was praised for preventing panic from spreading

Mini-horse visits residents at Lower Mainland care home

Gunner turned a visit with grandpa into a major event for everyone at the residence

Women sue former Vancouver cop over alleged sexual abuse during pimp case

Two women claim James Fisher caused psychological trauma during the Reza Moazami investigation

First ever Indigenous person to join the RCMP to be honoured in B.C.

Hawk Kelly said becoming a Mountie was his dream job as a kid

Deadline for cabinet to decide future of Trans Mountain expansion is today

International Trade Minister Jim Carr described the decision as ‘very significant’

Mom describes finding son ‘gone’ on first day of B.C. inquest into overdose death

Resulting recommendations could change handling of youth records amidst the overdose crisis

Dash-cam video in trial of accused B.C. cop killer shows man with a gun

Footage is shown at trial of Oscar Arfmann, charged with killing Const. John Davidson of Abbotsford

Most Read